A 39-year-old woman, who is being treated for a urinary tract infection, is concerned about a red, slightly tender spot on her forearm. She recalls having had a similar lesion several years earlier. The patient has 2 cats.
Answer: Fixed drug eruptionSee the full case at Consultant360
Further questioning revealed that the patient was taking a sulfa antibiotic, for the urinary tract infection. She also remembered that the previous eruption had occurred after she had been given a sulfa agent. This history supported the diagnosis of a fixed drug eruption, a circular, erythematous lesion that recurs at the same location after rechallenge with the same drug. The original antibiotic was discontinued, and a nonsulfa agent was prescribed. If the eruption had not cleared, a biopsy to rule out skin cancer may have been appropriate.
The coin shape of this lesion suggested nummular eczema, but its solitary appearance and the absence of pruritus ruled out that disease. Pruritus is characteristic of contact dermatitis and tinea corporis lesions, which are not transient or tender.